Is it the Zoloft withdrawls, or am I losing my mind?
Hi all. I've been coming to these forums to try to decode my own problems, but this is the first time I've ever posted. I just had to stop reading thread after thread, because they often made me more nervous and anxious. So hopefully someone can share their thoughts! I feel pretty alone right now.
I'm a high-strung college kid with a lot of stress and anxiety (shocking...). I've never liked the idea of pills because I'm a control freak and my family has a history of addiction. But 5 months ago, after another anxiety attack, I went to a walk-in clinic, got a prescription for 50mg of Zoloft, and begrudgingly began taking it. Over the summer, I realized pills simply weren't for me, as I just didn't feel like myself on Zoloft and wanted to go back to my natural, anxious self. (I also began questioning every feeling I had and analyzing whether or not it was due to the pills. "I feel tired today...is it my medicine? Why am I so angry? Why this, why that," etc.)
So 4 weeks ago, I tapered down my meds once a week, cutting the pills with scissors. I went from 50mg to ~33mg to 25mg to ~13mg. I took ~13mg for a week and then 5 days ago, I stopped taking them altogether. I immediately began having brain zaps (that still haven't gone away), constant light-headedness/vertigo, weird out-of-body feelings, agitation, and FATIGUE. I didn't freak out about them too much, because I knew that those were typical side effects, but I did start having anxiety on day 4 (yesterday) when they didn't seem to be getting better and when I started crying out of nowhere. I'm not kidding, guys, I was walking into work when I suddenly had a weird sensation where my face scrunched up and tears rolled down my face. I NEVER ever ever cry for no reason, and rarely cry at all (no, it wasn't PMS). I was extremely dizzy and on the verge of tears all night, and my heart randomly raced for no reason. I didn't feel depressed or sad or anything (although I was having some anxiety about why I was crying!). I thought it was possibly due to the Tdap (whooping cough/tetanus) shot I got earlier that morning, but I doubt it.
This morning, I woke up terrified that I was going to start crying for no reason. And yup, I did cry a little bit later. And I seriously feel like I'm going crazy, guys. (Not literally, I guess, but I can't control my emotions and I'm dizzy and feel hungover and gross). Because I don't have a doctor, I called my pharmacist on Day 1 of "no more meds," and she said that withdrawal symptoms only last for about 5 days. Well, I'm on Day 5 and I feel terrible still. And now I have crying spells?? What is this! I'm an anxious person who over-analyzes everything, and now I'm wondering if I'm ever going to get better or if I'll be the rare 1% who has symptoms for months. And now I'm freaked out that maybe I suddenly developed depression since I'm tired and crying and agitated and don't feel like being around people all of a sudden.
Does this sound familiar to anyone? I started going to therapy the day I began tapering down my meds, since I know myself and I'm someone who likes having answers all the time (hence why I am on the board now!), but I haven't seen her since the crying started, and I'm not a fan of her at all, so.
Sorry for the long-winded post...I feel so isolated here. :(
Yes, you have have withdrawal symptoms when you go off these meds. The brain zaps are the worst! You can also have rebound anxiety and depression after stopping them. I have to disagree with your pharmacist. All of us are different and it's hard to say when the withdrawal will be over. It should start getting better soon though. I do understand because I've been through a few times myself with these meds. If you don't care for your counselor find another one. It's so important to click with your counselor or you will never get any where with your therapy. Never worry about long posts. Get everything out. We're here to listen and help if we can.
Everything you described sounds a lot like you're dealing with a combination of the typical "discontinuation syndrome" ("w/d") seen with SSRI antidepressants, like Zoloft, mixed in with your own anxiety, probably making you feel even worse. You're most likely catastrophizing each sensation, which only leads to more anxiety.
It would have been far better to taper with instructions from your doctor, rather than trying to do it on your own by cutting your pills. You could have been Rx'd the proper dose for your taper, so that was unnecessary. You most likely tapered a little bit too rapidly. With this kind of thing, there's no hurry. Typically, the slower and more deliberate the taper, the less severe any symptoms will be coming off. Most likely, your anxiety is exacerbating your "w/d" symptoms.
The GOOD news is, you won't feel like this forever...the BAD news is, you've never really addressed your anxiety, you took a pill for a few months, and that's it. Your untreated anxiety is unfortunately, probably making this process much worse for you that it actually is. You would have probably done much better had you sought out therapy, so you could have worked through the issues you had with the meds (which, btw, a lot of people have anxiety about meds). You never really relaxed enough to give the Zoloft a fair shake, like you said, you were attributing everything to it.
My recommendation is for you to get into therapy, preferrably CBT, which can teach you how to cope with this anxiety, and how to stop the cycle of anxious thinking, which is leaving you stalled out at every corner.
Maybe, after some therapy, when your overall anxiety level has decreased, and you're not "worrying" as much, you can revisit the possibility of trying a med again.
I wish you the best, hon. Be sure to be proactive and start seeking help to get your anxiety to a much more manageable level. The therapy, if you can start soon, will help you learn how to get through this too, where you can learn to stop focusing so much on how you're feeling post Zoloft.
Oops, I missed that you've started seeing a therapist, that's good! It doesn't sound like you're seeing her enough though. Is she familiar with CBT? Sometimes, it takes a few sessions before you get more of a comfort level with a therapist. If you need to, certainly, find another one who you feel you would make more progress with. Be sure to go into therapy with an open mind. It's hard to open up at first, but the more you do, the better you'll feel.
If you had started the therapy process back when you started the Zoloft, you probably would have been making some progress by now, and may have given the Zoloft more of a chance.
I don't know anything about anxiety outside my own situation (PTSD), but in reading Your post I note You state that You over analyze "everything" and that makes me wonder if Your "anxiety" might fall under "hyper-vigilance"??. I understand that different medications address different anxieties. So, maybe You only need to be assessed and prescribed the "proper" medication, one that would be more comfortable for/to You. Remember, I initially told You, I don't know what I'm talking about, I just know You shouldn't have to spend Your time stressed or anxious and I'm only suggesting that You pursue this further.
I had the same exact problem you are having....my anxiety became psycologic and my doc prescribed me to a psychiatrist who helped but didnt help mentally. I always thought of the chair method but nope I was in and our in 10 mins the psychiatrist prescribed me to zoloft and xanex. the xanex worked and still does but the zoloft made me extremely sick I got every negative warning symptom that is listed my face was as white ad a ghost high fever to where I was sweating and fatigue the entire list of stuff that could happen did to me! I being an anxious wreck freaked out! the doc put me on buspar and still on xanex I wouldn't take the buspar because I didnt want the same thing to happen so I avoides taking it until I had another EXTREMELY bad anxiety attack went to hospital whole deal!! after taking the buspar I have felt better and havnt had to take ny xanex but maybe 3 times!! I am new to this whole thing never had an anxiety problem and I developed it so severe that when it hit I felt like I was dying not to mention I was driving at 90 mph and had to come to a complete stop!! So believe me I know how you feel I HATE the idea of me taking pills but I feel after a while I can stop and I'll be back to my old self!! Hang in there it can and WILL get better just gotta stay positive!! Talk to your doc or a health care professional about switching your meds!! Hope I could help God Bless!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.